Alert archive / New Jersey / Red Flag Warnings in 2022

Red Flag Warning 2, NWS New York, NY

April 29, 20225 counties in New Jersey

NWS New York, NY issued this red flag warning at Apr 29, 2022, 3:39 AM EDT for 5 counties in New Jersey. It took effect at Apr 29, 2022, 9:00 AM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2022, 3:39 AM EDT (07:39 UTC)
In effect from
Apr 29, 2022, 9:00 AM EDT
Expired
Apr 29, 2022, 10:00 PM EDT
In force
13 hr
Issued by
NWS New York, NY

Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS81 KOKX 290739
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
339 AM EDT Fri Apr 29 2022

NJZ002-004-006-103>108-300200-
/O.UPG.KOKX.FW.A.0002.220429T1300Z-220430T0200Z/
/O.NEW.KOKX.FW.W.0002.220429T1300Z-220430T0200Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
339 AM EDT Fri Apr 29 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EDT
THIS EVENING FOR GUSTY WINDS AND DRY CONDITIONS FOR NORTHEAST NEW
JERSEY...


* AFFECTED AREA...Passaic, Hudson, Bergen, Essex, and Union
  Counties.

* TIMING...This morning into this evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as around 10 percent.

* TEMPERATURES...Highs in the lower 60s during the afternoon.

* IMPACTS...Critical fire weather conditions could cause rapid 
  wildfire growth and spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Apr 29, 1:31 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 29, 1:31 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
131 AM EDT Fri Apr 29 2022

.SYNOPSIS...
Low pressure will continue to meander off the New England Coast
through Friday, followed by high pressure building in to start
the weekend. The high over the area Saturday will shift offshore
by Sunday night, then the first of several frontal systems
poised to impact the area next week should arrive on Monday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Forecast remains on track.

Big picture: a well-stacked area of low pressure within a
robust mid- level trough over New England and the Canadian
Maritimes meanders into Friday before progressing east.
Meanwhile, ridging aloft with surface high pressure over the
Central US gradually amplifies and slides into the Northeast
over the next several days.

The tight pressure gradient in between these two systems has
allowed a blustery NW flow to develop, with gusts of 30-40 mph
earlier today. While winds slacken some after dark this evening,
still expect a light flow of 5-10 mph to continue overnight.

With anomalously cold air aloft (850mb temps around -5C), the
region will remain unseasonably chilly through tonight. Though
parts of Orange County and the far interior may flirt with the
freezing mark, modest NW winds and relatively large dew pt
depressions should preclude frost formation overnight. Lows
range from the lower and mid 30s inland, to lower 40s closer to
the coast. MOS ran noticeably too cold last night, and with
similar conditions expected tonight, opted to stick closer to
the NBM deterministic.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Winds remain elevated on Friday with a well-mixed BL, though not
quite as strong as today, with the pressure gradient beginning
to relax as offshore low pressure heads out to sea. NW winds
will be sustained close to 20 mph with gusts up to 30 mph, with
an even drier air mass.

As the upper trough begins to translate east, and the core of
the cold air aloft with it, temperatures will trend upwards,
with the top of the mixed layer rising to close to 0C during the
day. Coupled with abundant sunshine and plenty of mixing,
expecting conditions a few degrees warmer than Thursday, though
still unseasonably cool, with highs around 60.

Winds diminish Friday night with a chance of decoupling inland.
There could be some frost formation across the far interior
with a clear sky, but the dry air and marginal temps may prevent
this.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
After a relatively dry weekend, an unsettled pattern is expected to
set up over the area for much of next week.

Highly amplified ridging over the Ohio Valley and Great Lakes region
on Saturday gradually moves overhead through the day on Sunday. At
the surface, the area remains sandwiched between low pressure over
the NW Atlantic and a low pressure over the Northern Great Plains.
This results in a weak ridge of high pressure over the area on
Saturday and Sunday morning. By Sunday afternoon and evening, a
surface frontal system approaches the area from the west.

Models continue to have fairly significant disagreements as to the
progression and development of this frontal system as it moves over
the area. A secondary low pressure system may develop over or just
south of the area on Monday which will keep the chance for showers
around through much of the day.

By Tuesday, another quick moving low pressure system approaches the
area from the west. With a trough of low pressure over the area
likely connecting the departing low pressure and the approaching
one, there will continue be a chance of showers over the area with
weak lift and low level moisture present.

Though there are timing and placement differences between global
models, a low pressure system tracks somewhere near the area on
Wednesday. Global models then diverge even further beyond that with
the GFS bringing yet another low pressure system into the area to
end out the week where the ECMWF brings in a high pressure system.

Temperatures will undergo a general slow warming trend through
mid week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR through the TAF period as the region lies between low
pressure over the Canadian Maritimes and high pressure to the
west.

NW winds should diminish to around 10 kt at some of the
outlying terminals overnight, but remaining higher at
KJFK/KLGA/KSWF with speeds 15G20-25kt. Winds should start to
ramp up around 12Z-13Z and peak this afternoon from about 15Z-
16Z to 20Z-21Z, to about 20G25-30kt at most terminals. Winds
then diminish in the evening, and in some spots, the winds could
diminish rather quickly. We should finally start to lose the
wind gusts after midnight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

High confidence in winds. A few higher occasional gusts are
possible overnight, and an occasional gusts over 30 kt
possible in the afternoon.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR. NW winds G15-20kt afternoon into early evening.
.Sunday...VFR.
.Monday...Chance of showers with possible MVFR or lower cond.
.Tuesday...Chance of afternoon showers with possible MVFR or
lower cond.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A strong pressure gradient remains in place over the waters through
Friday with SCA conditions as winds gust 25-30 kt, occasionally as
high as 35 kt. Ocean seas will average 4-6 ft. The SCA
continues through Friday on all waters as wind gusts of at least
25 kt are expected to continue. These winds start to weaken
below SCA levels Friday evening, but could linger long enough on
the ocean to warrant an eventual extension of the advisory.

Sub-advisory conditions on all waters on Saturday with a ridge of
high pressure shifting overhead late in the day.Sub-advisory
conditions on all waters for Saturday and Sunday with a ridge of
high pressure shifting overhead late in the day into the
evening. Conditions are expected to remain below SCA criteria
through the first half of next week.

&&

.FIRE WEATHER...
Elevated fire growth/spread conditions seen across the Tri-
State area today should continue into this evening, with NW
winds sustained 15-25 mph with gusts up to 30 mph, and RH 10-20
percent. These conditions should quickly re-emerge daytime
Friday.

In collaboration with state partners and surrounding WFO's, a
Fire Weather Watch remains in effect for for NE NJ from 9 AM
through 10 PM Friday.

NY and CT partners continue to assess conditions for Friday
regarding headlines or statements.

&&

.HYDROLOGY...
No hydrologic impacts anticipated through mid next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Fire Weather Watch from 9 AM EDT this morning through this
     evening for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ331-
     332-335-338-340-345-350-353-355.

&&

SYNOPSIS...DR/MW
NEAR TERM...BG/DR/MW
SHORT TERM...DR
LONG TERM...MW
AVIATION...BC
MARINE...BG/DR/MW
FIRE WEATHER...
HYDROLOGY...DR/DS/MW
Hazardous weather outlook, Apr 28, 10:12 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1012 PM EDT Thu Apr 28 2022

NJZ002-004-006-103>108-300215-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
1012 PM EDT Thu Apr 28 2022

...FIRE WEATHER WATCH IN EFFECT FROM 9 AM EDT FRIDAY THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>075-078>081-176>179-300215-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1012 PM EDT Thu Apr 28 2022

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-300215-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1012 PM EDT Thu Apr 28 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Red Flag Warnings in New Jersey, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.